Alert archive / Minnesota / River Flood Warnings in 2018

River Flood Warning 79, NWS La Crosse, WI

September 4, 2018Wabasha County, Minnesota

NWS La Crosse, WI issued this river flood warning at Sep 4, 2018, 9:56 PM CDT for Wabasha County, Minnesota. It took effect at Sep 5, 2018, 3:02 PM CDT. It was in force for 47 hr.

The area

The outline as issued.

The facts

Issued
Sep 4, 2018, 9:56 PM CDT (02:56 UTC)
In effect from
Sep 5, 2018, 3:02 PM CDT
Expired
Sep 7, 2018, 2:03 PM CDT
In force
47 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
Minor

County Wabasha County, MN

The radar

The La Crosse radar (KARX), 108 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Zumbro River at Zumbro Falls (ZUMM5). The gauge peaked at 13.96 ft at Sep 6, 2018, 12:00 PM CDT.

actionminormoderate51015202509/0509/0609/0709/08
Action stage
15 ft
Minor stage
18 ft
Moderate stage
24 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05374000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

009 
WGUS43 KARX 050256
FLWARX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
956 PM CDT Tue Sep 4 2018

.Heavy rain along the Zumbro River basin has caused significant 
rises along the Zumbro River. Minor flooding is expected to occur 
near Zumbro Falls and at 37th street Rochester. 

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 

If you live in a threatened area, be alert for high or rising water, 
and be ready to move to higher ground if necessary. 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Stay tuned to your favorite source of weather information, including 
NOAA Weather Radio, for later statements. 

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

MNC157-051456-
/O.NEW.KARX.FL.W.0079.180905T2002Z-180907T1903Z/
/ZUMM5.1.ER.180905T2002Z.180906T0600Z.180907T0103Z.NO/
956 PM CDT Tue Sep 4 2018

The National Weather Service in La Crosse WI has issued a 

* Flood Warning for 
  The Zumbro River at Zumbro Falls.
* from Wednesday afternoon to Friday afternoon.
* At  9:30 PM Tuesday the stage was 6.6 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage Wednesday and continue to rise
  to near 23.0 feet Thursday morning. 

&&
 
LAT...LON 4428 9250 4430 9246 4427 9226 4425 9224 4419 9240

$$

MNC109-051456-
/O.NEW.KARX.FL.W.0080.180905T0815Z-180906T2054Z/
/RCHM5.1.ER.180905T0815Z.180905T1800Z.180906T0254Z.NO/
956 PM CDT Tue Sep 4 2018

The National Weather Service in La Crosse WI has issued a 

* Flood Warning for 
  The South Fork Zumbro River at Rochester 37th St.
* from late tonight to Thursday afternoon.
* At  9:15 PM Tuesday the stage was 10.9 feet.
* Flood stage is 14.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage Wednesday morning and continue
  to rise to near 17.5 feet Wednesday.

&&
 
LAT...LON 4415 9245 4413 9243 4403 9244 4403 9248 4415 9249

$$
2 follow-up statements
151 
WGUS83 KARX 050936
FLSARX


Flood Statement
National Weather Service La Crosse WI
436 AM CDT Wed Sep 5 2018

.Heavy rains have fallen across much of the area, but were not as 
widespread and heavy as earlier expected, thus less runoff into the 
Zumbro River is now expected.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

MNC157-060035-
/O.EXT.KARX.FL.W.0079.180906T1200Z-180907T0600Z/
/ZUMM5.1.ER.180906T1200Z.180906T1200Z.180906T1200Z.NO/
436 AM CDT Wed Sep 5 2018

The Flood Warning continues for
  The Zumbro River at Zumbro Falls.
* from Thursday morning to late Thursday night...Or until the warning
  is cancelled.
* At  3:30 AM Wednesday the stage was 7.5 feet.
* Flood stage is 18.0 feet.
* Forecast...The river is expected to rise to near flood stage 
  Thursday morning.
* Impact...At 18.0 feet...Minor flooding begins. Water may go over 
  County Road 68 between Zumbro Falls and Hammond.

&&
 
LAT...LON 4428 9250 4430 9246 4427 9226 4425 9224 4419 9240

$$
491 
WGUS83 KARX 051627
FLSARX


Flood Statement
National Weather Service La Crosse WI
1127 AM CDT Wed Sep 5 2018

.Recent heavy rainfall has created significant rises on area rivers.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

MNC157-051657-
/O.CAN.KARX.FL.W.0079.000000T0000Z-180907T0600Z/
/ZUMM5.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1127 AM CDT Wed Sep 5 2018

The Flood Warning is cancelled for
  The Zumbro River at Zumbro Falls.
* At 10:30 AM Wednesday the stage was 11.5 feet.
* Flood stage is 18.0 feet.
* Forecast...The river will crest below flood stage with a value of 
  14.4 feet this evening.


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Sep 4, 6:33 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Sep 4, 6:33 PM CDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
633 PM CDT Tue Sep 4 2018

.SHORT TERM...(Tonight through Wednesday)
Issued at 228 PM CDT Tue Sep 4 2018

Fairly serious situation on hand with continuing heavy rain signals
and potential for additional more flooding. In addition, will have
to monitor trends for other severe weather threats, including
damaging wind and tornadoes from stronger storms going into this
evening.

Southwest flow pattern and large ridge over eastern U.S. continues
to set the field for repeat rounds of convection, feeding up into
Upper Mississippi River Valley. Luckily bulk of rain has shifted
north today, but will have to watch how this fills in going into
this evening. Given movement of flow and direction of approaching
short wave out of the central Plains, biggest concern is where
deformation area could setup with repeat, high efficient rainfall in
tropical airmass that has precipitable water values exceeding 2
inches.

Models in great agreement that this "hot" area will set up from
southern Minnesota into western and north central Wisconsin tonight,
with potential for an average 3 to 5 inches of rain and locally
higher amounts. Could even be little in the way of lightning, but
rainfall rates near 2 inches per hour at times. This could produce
new flash flooding, urban flooding in cities, and new river flooding
in basins that have not been impacted by this week long pattern so
far. Weather Prediction Center has even raised their Day 1 Excessive
Outlook level to HIGH. We are certainly messaging the possibility of
big impacts for this area.

Slightly south and east of there, where clearing developed this
morning, daytime heating is adding to these threats with easily 2000
J/Kg mixed layer CAPE. Shear profiles are decent but could become
even more enhanced, including low level backing, as surface wave
lifts into the area heading into this evening. Storms in this area
could transition into bowing segments with downburst and damaging
wind threats, in addition to a few tornadoes.

Of course, these storms will also track into areas further south
that have been hard by recent rains. Some communities have seen 10
to 15 inches of rain over the past 7 days so ANY additional will
lead to quick runoff and even worse flooding. Rainfall amounts from
northeast Iowa into southwest Wisconsin may only average 1 to 3
inches but again, given how wet it is, it will NOT take much to
cause flash flooding and compound the situation.

The good news, if there is any, points toward a drier pattern, which
this airmass shifting south and east of the area starting tomorrow,
and very little in the way of additional precipitation threats this
week.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 228 PM CDT Tue Sep 4 2018

Canadian high pressure will build across the area through Friday
providing a welcomed respite from the rain. In addition, a much
cooler, drier airmass will infiltrate the region. Precipitable water
values will fall to under half an inch on Thursday (compared with
~2.0 inches in recent days), with surface dew points in the 40s and
50s, and high temps in the 60s and 70s.

Into the weekend, expansive surface high pressure centered across
eastern Canada will continue to yield seasonable temps and generally
dry weather for much of the Upper Midwest. Global models continue to
lift the remnants of Gordon northward around the eastern US ridge
into the Mid-Mississippi Valley on Saturday before progressing
northeastward as it interacts with the westerlies. General model
consensus from the 12Z runs keeps the primary impacts south and
east of the area, but confidence in track/location of the remnant
disturbance is low, so worth keeping an eye on over the coming
days.

Otherwise, a a fairly quiet quasi-zonal flow pattern will continue
into early next week with no strong precip signal and high temps in
the 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 617 PM CDT Tue Sep 4 2018

Active weather pattern continues through this TAF period. Ongoing
thunderstorms will continue overnight, affecting Rochester now and
then La Crosse by late evening with IFR ceilings and visibilities
in heavy rain. Once the storms pass, MVFR ceilings will prevail
for most of the remainder of the TAF period.

&&

.HYDROLOGY...Tonight into Wednesday
Issued at 228 PM CDT Tue Sep 4 2018

Flash Flood Watch continues for the entire area, plus numerous
rivers are in flood or on the rise. One more night of flash flood
concerns and trying to message people to stay home - not drive.

Concern tonight is where heaviest rain axis will fall. Banking on a
set up along or just northwest of our northwest areas, from southern
Minnesota into western and north central Wisconsin, where 3 to 5
inches of new rainfall could fall. Basins that have not been hit,
like Black, Buffalo, Trempealeau, and Zumbro could fall victim if
rain materializes in that zone. Could see some urban impacts as
well, especially given high rainfall rates, in cities like Austin,
Rochester, and even Winona.

Amount of rain elsewhere could still be impactful, but less than
previously mentioned axis. Given how saturated grounds are in these
areas though, any additional heavy rain will compound on-going
situation. New crest levels on area rivers could go higher and
renewed flash flooding / mudslides are possible. Will have to get
through this next 18 hours or so.

River forecasts have forecast precipitation so a lot will depend on
how tonight pans out. Either way, we urge citizens to be on alert,
never drive when flooding is occurring, and stay on high ground.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through Wednesday morning for WIZ017-029-
     032>034-041.

     Flash Flood Watch from 10 PM CDT this evening through Wednesday
     afternoon for WIZ042>044-053>055-061.

MN...Flash Flood Watch through Wednesday morning for MNZ079-086>088-
     094>096.

IA...Flash Flood Watch through Wednesday morning for IAZ008>010-018-
     019-029.

     Flash Flood Watch from 10 PM CDT this evening through Wednesday
     afternoon for IAZ011-030.

&&

SHORT TERM...Shea
LONG TERM...JAM
AVIATION...DD
HYDROLOGY...Shea
Hazardous weather outlook, Sep 4, 1:15 PM CDT, 8 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
115 PM CDT Tue Sep 4 2018

IAZ008>010-018-019-029-MNZ079-086>088-094>096-WIZ017-029-032>034-
041-051100-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Wabasha-Dodge-
Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo-
Trempealeau-Jackson-La Crosse-
115 PM CDT Tue Sep 4 2018

This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa and western into north-central Wisconsin.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect into Tonight.

Numerous showers and thunderstorms are expected this afternoon into
this evening. Storms have the potential to bring substanial rainfall
amounts and move over the same area repeatedly, especially from
southeast Minnesota into western and north central Wisconsin.
Rainfall amounts of 3 to 5 inches are possible, with locally higher
amounts. Rainfall rates will cause flooding in urban areas.
Widespread flooding and water related issues are expected.

In addition to a heavy rain threat, some storms could produce
damaging wind and even tornadoes from roughly 5 to 9 pm later today.

.DAYS TWO THROUGH SEVEN...Wednesday through Sunday

Shower and storm chances diminish Wednesday morning, with the main
threats locally heavy rain and lightning. Thunderstorm chances
return for Friday night through Saturday night. Severe storms are
not anticipated.

.SPOTTER INFORMATION STATEMENT...

Reports of rainfall and any flooding are appreciated. A few
spotters groups may be needed this afternoon and evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ011-030-WIZ042>044-053>055-061-051100-
Allamakee-Clayton-Monroe-Juneau-Adams-Vernon-Crawford-Richland-
Grant-
115 PM CDT Tue Sep 4 2018

This Hazardous Weather Outlook is for portions of northeast
Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect through Wednesday morning.

More showers and storms are expected mainly tonight into Wednesday
morning. This round of storms has the potential to bring heavy
rains, with 1 to 3 inches. With wet soils unable to hold any more
rain and ongoing flooding on some rivers, this rainfall would
likely result in enhanced or renewed flooding and flash flooding
for parts of the area.

A few stronger to severe storms are possible this afternoon and
evening, mainly between 5 and 9 PM. Strong to damaging winds and
isolated tornadoes, along with the heavy rains, are the main
threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Sunday

Shower and storm chances diminish Wednesday morning, with the main
threats locally heavy rain and lightning. Thunderstorm chances
return for Friday night through Saturday night. Severe storms are
not anticipated.

.SPOTTER INFORMATION STATEMENT...

Reports of rainfall and any flooding are appreciated. A few
spotters groups may be needed this afternoon and evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

RRS/Rieck/Shea

In the hours before

Special weather statement, Sep 4, 9:04 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service La Crosse WI
904 PM CDT TUE SEP 4 2018

IAZ009>011-019-029-030-MNZ088-095-096-WIZ041-042-053-054-061-050330-
Chickasaw-Fayette-Clayton-Winneshiek-Howard-Allamakee-Fillmore-
Winona-Houston-Crawford-Vernon-La Crosse-Monroe-Grant-
904 PM CDT TUE SEP 4 2018

...A LINE OF STRONG THUNDERSTORMS HEADING TOWARD WESTERN
WISCONSIN...

At 900 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Winona to near Decorah, and south
to Oelwein. Movement was northeast at 45 mph.

Winds of 30 to 40 mph and torrential rainfall, accumulating to about
an inch in one hour, be expected with these storms.

These storms will be near...
  Elkader and Houston around 930 PM.
  Garnavillo and Monona around 945 PM
  McGregor, La Crosse and Marquette around 1000 PM
  Prairie Du Chien around 1000 PM CDT.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4264 9208 4291 9208 4291 9227 4403 9194
      4404 9160 4401 9146 4397 9141 4399 9137
      4399 9132 4406 9131 4407 9126 4405 9122
      4409 9119 4407 9115 4407 9055 4373 9031
      4355 9031 4355 9067 4289 9067 4265 9110
TIME...MOT...LOC 0200Z 236DEG 38KT 4402 9167 4270 9182

Baumgardt
Special weather statement, Sep 4, 9:21 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service La Crosse WI
921 PM CDT TUE SEP 4 2018

WIZ029-050315-
Clark-
921 PM CDT TUE SEP 4 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CLARK COUNTY...

At 920 PM CDT, a strong thunderstorm was located near Greenwood, or
10 miles north of Neillsville, moving northeast at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Neillsville, Loyal, Greenwood, Willard, Curtiss, County K And Capital
Road, Hog Corners, Highway 73 And 98, Atwood, Tioga, Christie,
Veefkind, County Roads H And K, Seven Sister Mounds, Globe, Rock Dam
Lake, Riplinger and The Highground.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 1000 PM CDT for central
Wisconsin.

LAT...LON 4467 9032 4454 9068 4473 9085 4503 9035
      4503 9032
TIME...MOT...LOC 0220Z 229DEG 29KT 4471 9060

JAM
Local storm report, Sep 4, 9:24 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
924 PM CDT TUE SEP 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HEAVY RAIN       OWEN                    44.95N 90.57W
09/04/2018  M1.77 INCH       CLARK              WI   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

&&

CA
Local storm report, Sep 4, 9:25 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
925 PM CDT TUE SEP 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       4 ESE DOUGLAS           44.08N 92.51W
09/04/2018  M3.75 INCH       OLMSTED            MN   PUBLIC

            DELAYED REPORT. RELAYED VIA SOCIAL MEDIA.

&&

CA
Local storm report, Sep 4, 9:38 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
938 PM CDT TUE SEP 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     2 NW GREENWOOD          44.79N 90.63W
09/04/2018                   CLARK              WI   LAW ENFORCEMENT

            TREES DOWN IN TOWNSHIP

0938 PM     FLOOD            HUMBIRD                 44.53N 90.90W
09/04/2018                   CLARK              WI   LAW ENFORCEMENT

            WATER OVER ROAD NEAR TOWN

0938 PM     FLOOD            ABBOTSFORD              44.95N 90.32W
09/04/2018                   CLARK              WI   BROADCAST MEDIA

            REPORT OF WATER OVER ROADS NEAR TOWN

&&

SHEA
Local storm report, Sep 4, 9:49 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
949 PM CDT TUE SEP 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 PM     HEAVY RAIN       2 E WALTHAM             43.82N 92.84W
09/04/2018  M4.56 INCH       MOWER              MN   BROADCAST MEDIA

&&

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 7:49 PM CDTSpecial Weather StatementARXFillmore, Mower56 min
Sep 4, 7:55 PM CDTSevere Thunderstorm WarningARXFillmore, Mower53 min
Sep 4, 9:04 PM CDTSpecial Weather StatementARXHouston, Winona86 min
Sep 4, 9:14 PM CDTTornado WarningARXWinona20 min
Sep 4, 9:16 PM CDTAreal Flood WarningARXDodge, Mower, Olmsted, Wabasha3 hr
Sep 4, 9:56 PM CDTRiver Flood WarningARXOlmsted42 hr

Nearby

River Flood Warnings in Minnesota, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.